Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 15, NWS Buffalo, NY

August 16, 2023Monroe County, New York

NWS Buffalo, NY issued this flash flood warning at Aug 16, 2023, 5:08 AM EDT for Monroe County, New York. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2023, 5:08 AM EDT (09:08 UTC)
Expired
Aug 16, 2023, 9:15 AM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 84 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:00 AM EDTFLASH FLOOD1 Ssw Gates-North Gates, NYFoot of water across the 490.
Aug 16, 6:20 AM EDTFLASH FLOOD2 Sse Gates-North Gates, NYReport via social media with picture. Roads impassible corner of Brooks Ave. and Marilou Dr. in Gates. Car submerged in water with damage.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS51 KBUF 160908
FFWBUF
NYC055-161315-
/O.NEW.KBUF.FF.W.0015.230816T0908Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
508 AM EDT Wed Aug 16 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Central Monroe County in western New York...

* Until 915 AM EDT.

* At 508 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rochester, Chili, Brighton, Gates-North Gates, Spencerport, 
  Rochester International Airport, North Chili, Martin and Strong 
  Memorial Hospital.

This flash flood warning is to the south of the earlier flash flood 
warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4322 7778 4311 7786 4300 7768 4312 7759

FLASH FLOOD...RADAR INDICATED

$$

JLA
2 follow-up statements
643 
WGUS71 KBUF 161119
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
719 AM EDT Wed Aug 16 2023

NYC055-161315-
/O.CON.KBUF.FF.W.0015.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
719 AM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT THIS 
MORNING FOR CENTRAL MONROE COUNTY...

At 719 AM EDT, Rainfall has ended across the area, but excessive 
runoff from heavy rain overnight will continue to cause flooding 
early this morning. Between 3 and 4 inches of rain have fallen 
across portions of the Rochester area. Flash flooding is ongoing in 
some portions of the city.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rochester, Chili, Brighton, Gates-North Gates, Spencerport, 
  Rochester International Airport, North Chili, Martin and Strong 
  Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams. 
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 4322 7778 4311 7786 4300 7768 4312 7759

FLASH FLOOD...RADAR INDICATED

$$

Hitchcock
310 
WGUS71 KBUF 161316
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
916 AM EDT Wed Aug 16 2023

NYC055-161326-
/O.EXP.KBUF.FF.W.0015.000000T0000Z-230816T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
916 AM EDT Wed Aug 16 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MONROE COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4322 7778 4312 7759 4300 7768 4311 7786

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:42 AM EDT, 26 minutes earlier.

Area forecast discussion, Aug 16, 4:42 AM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
442 AM EDT Wed Aug 16 2023

.SYNOPSIS...
Rain showers will decrease today behind an upper level low, then
drier air brings increasing amounts of sunshine through the
afternoon hours. High pressure will bring a brief period of fair
weather tonight and tomorrow before a sharp mid level trough crosses
our region Thursday evening with gusty storms through the night,
tapering off as scattered showers Friday. A cool, but dry start to
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level low over our region this morning will advance towards
New England by this evening. Showers and isolated thunder will
continue through the morning hours. IR satellite imagery displaying
cooling cloud tops near Rochester, with slow moving storms around
the pivot point of the upper level low. Strong moisture convergence
will continue the heavy rain through the predawn hours along the
southern Lake Ontario shoreline.

Northwest winds today behind the upper level low will maintain a
wealth of clouds through the morning, this as rain showers begin to
weaken and end from west to east. This northwest upslope flow along
with saturated lower levels of the atmosphere will bring areas of
fog and low stratus, especially across higher terrain of southwest
NYS. As the deeper moisture departs our region to the east with the
upper level low, drier air will bring a return to sunshine through
the afternoon and early evening hours.

Tonight weak surface high pressure will quickly cross our region,
with a southerly flow developing later in the night. Fair weather
tonight with temperatures in the mid 50s to around 60F.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Deep trough and strong cold front approach on Thursday from the
upper Great Lakes. Warmer day ahead of the system. Lead shortwave
lifting across central and eastern NY will combine with building
instability to result in isolated thunderstorms in the afternoon
Finger Lakes to the North Country. Warm air advection within
southerly flow will cause temperatures to reach the upper 70s to
lower 80s, with the warmest areas lying in the Genesee Valley and
Finger Lakes due to downsloping.

The energetic shortwave trough will be diving southeast across the
Great Lakes Thursday, supporting a surface low over the northern
portions of the Ontario province. Attached to said low, is a surface
cold front lying due south across the Upper Great Lakes Thursday
morning. This front will arrive across the lower Great Lakes
Thursday evening. Mainly due to decreasing instability farther east
of when front moves through during peak heating (Michigan/Ohio), we
are not highlighted in anything more than general thunder from SPC.
At the least, instability between 500 and 1000 J/kg of MUCAPE will
interact with a low level jet to 45 knots, supporting the potential
for some gusty thunderstorms northeast and east of both lakes. In
addition to the thunderstorm potential, any rain with this system
will be moderate as precipitable water values climb up between 1.25
and 1.50 inches along the low level jet.

As the well defined upper level trough crosses the region Friday,
expect scattered showers and isolated thunder, especially across the
eastern Lake Ontario region. Windy with wind gusts between 25 and 35
mph. Cool as well with highs not reaching upper 60s over the higher
terrain and barely making low 70s over the lower elevations.

Upper level low and sfc low pulls east into northern New England and
southern Quebec Friday night. This is a slow trek though. Showers
east and southeast of Lake Ontario will slowly diminish but will not
end completely due to cooler air aloft and upslope flow. Farther
west, skies will begin to clear out as high pressure ridge moves in
from the west. This will result in river valley fog across the
Southern Tier.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
On Saturday, some of the upslope showers southeast and east of Lake
Ontario will only slowly end as the upper low finally pulls east
across New England. Otherwise, dry weather will take hold the rest
of Saturday into Sunday with mainly ridging taking hold.

Guidance showing growing consensus for chances of a few showers on
Monday as a cold front drops across. Better chances eastern areas
and have now included slight chance pops to cover the potential.

Next low-end chances for showers thereafter arrive later Tuesday as
another shortwave trough crests over the eastern side of the ridge
and across the Great Lakes.

Regarding temperatures, after a rather cool night, temperatures will
be below normal to kick the day off Saturday though warm to pleasant
readings in the 70s as the airmass begins to modify as surface high
pressure slowly migrates eastward. Temperatures are then generally
expected to average near or slightly above climatological norms
through early next week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
An upper level low will exit the region today, with an axis of
moisture extending westward across the TAF region with IFR
visibility and diminishing amounts of rain showers.

As this moisture axis pivots eastward across our region, drier air
will filter in from northwest to southeast, with a return to VFR
flight conditions between 12Z and 16Z for the lake plain, and 16Z
and 20Z for higher terrain and areas east of Lake Ontario.

Surface high pressure will build towards the region tonight, with
fair weather and VFR flight conditions. Scattered low end VFR
stratus clouds may pass across far western TAF sites late tonight
as winds become more southerly.

Outlook...

Thursday...VFR.
Thursday night...Restrictions possible with showers and
thunderstorms.
Friday...Mainly VFR, a chance of showers and local MVFR east of
Lake Ontario.
Saturday and Sunday...Mainly VFR.

&&

.MARINE...
Northwest flow today behind a departing upper level low, with these
winds across the Lakes generally 10 knots or less. Tonight these
winds will lighten, and become southerly late.

Thursday the south-southwest flow could approach 15 to 20 knots over
the far western portion of Lake Ontario and near the Lower Niagara
River...with this flow continuing into the evening before a strong
cold front nears.

This strong cold front will cross the area Thursday night, with
increasing westerly winds behind the cold front likely bringing
solid Small Craft Advisory conditions Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...EAJ/JLA
LONG TERM...JLA/PP
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 15, 6:59 PM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
659 PM EDT Tue Aug 15 2023

NYZ001>008-010>014-019>021-085-162300-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

Isolated thunderstorms through this evening could produce locally
heavy rain and gusty winds. The greatest risk will be from western NY
to the Finger Lakes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-162300-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
659 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 16, 2:20 AM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 AM EDT Wed Aug 16 2023

NYZ003-160815-
Monroe-
220 AM EDT Wed Aug 16 2023

...MODERATE TO HEAVY RAIN OVER NORTHERN MONROE COUNTY...

At 214 AM EDT, an area of moderate to heavy rain was located falling
from Charlotte to Greece and North Gates. The area of rain is nearly
stationary. Total rainfall of 2 to 3 inches has occurred in this
area since Tuesday evening. Though not widespread, an additional 0.5
to 0.75 inch of rain will occur locally early this morning in some
of these same areas.

Locations impacted include...
Rochester, Greece, Irondequoit, Hilton, Brighton, Gates-North Gates,
Spencerport, Charlotte, Strong Memorial Hospital, Rochester General
Hospital, Rochester International Airport, and Braddock Bay.

This additional rain will cause ponding of water on roadways,
especially in urban areas or low-lying areas with poor drainage.
Motorists should slow down and be prepared for poor visibility due
to the heavy rain.

Remember, never drive across a flooded roadway since the water may
be deeper than it looks. Turn around, don't drown.

LAT...LON 4327 7750 4309 7764 4317 7785 4337 7776
TIME...MOT...LOC 0614Z 020DEG 2KT 4323 7767

JLA
Local storm report, Aug 16, 3:35 AM EDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
335 AM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     Rain             1 NW Rochester          43.18N 77.63W
08/16/2023  M2.84 inch       Monroe             NY   Mesonet

            Rainfall total since midnight.

&&

JLA
Local storm report, Aug 16, 3:38 AM EDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
338 AM EDT Wed Aug 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Rain             1 ENE Greece            43.22N 77.68W
08/16/2023  M3.00 inch       Monroe             NY   Public

            Total rainfall since 530 pm on Tuesday.
            Still raining.

&&

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:20 AM EDTSpecial Weather StatementBUFMonroe115 min
Aug 16, 2:41 AM EDTFlash Flood WarningBUFMonroe7 hr
Aug 16, 5:40 AM EDTSpecial Weather StatementBUFLewis50 min
Aug 16, 5:08 PM EDTAreal Flood WarningBUFLewis24 hr

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.